• A.G A.G
    September 23, 2008
    How long does it take Lexapro to work for anxiety?
    A.G A.G
    September 23, 2008

    I've been taking Lexapro for GAD for a month and a half now. How long does it take before it's fully in your system? My physician said it could take up to three months. Is that true?

    READ MORE

FROM OUR EXPERTS

  • Jennifer L. Fee, Psy.D. Psychologist
    Health Guide
    September 24, 2008
    Jennifer L. Fee, Psy.D. Psychologist
    Health Guide
    September 24, 2008

    Dear AG,

     

    In my 18 years of working with people who suffer from anxiety, I've yet to see one person cured by medication.  Don't get me wrong, I think medications are a wonderful tool, as they can be highly effective for reducing anxiety, worrry, and panic. 

     

    While there are biological factors contributing to the experience of anxiety, there are also cognitive, emotional, behavioral, and stress factors that need to be addressed.  Stress management, abdominal breathing, progressive muscle relaxation, and cognitive behavioral therapy (CBT) are all a part of a comprehensive treatment approach.

     

    So, to answer your question, you may see a return of symptoms if your doctor takes you off of Lexapro after three months.  Discuss this possibility with your doctor, and what the treatment plan is if your symptoms return.

     

    On the other hand, you do not necessarily have to take it forever if you work on learning these other techniques.  Look for a therapist who specializes in anxiety disorders.  You can find one in your area by searching at the Anxiety Disorders Assocation of America (ADAA) website.

     

    Regards,

     

    Jennifer L. Fee, Psy.D.

    The Stress Masters

    *Jennifer Fee, Psy.D. is a Psychologist, not a Psychiatrist. Psychiatrists prescribe medications, Psychologists study them, but the majority of Psychologists are not authorized to prescribe meds. or give you specific advice about them. Dr. Fee's answers are not intended to diagnose or treat any medical or mental disorder. Any information given in a post about medication is for educational purposes only, and primarily to aid you in having an informed discussion with your own Psychiatrist/Physician.


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.